Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 116, NWS Detroit, MI

August 2, 2000Genesee County, Livingston County, Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2000, 6:46 PM EDT for Genesee County, Livingston County, Shiawassee County, Michigan. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 6:46 PM EDT (22:46 UTC)
Expired
Aug 2, 2000, 7:30 PM EDT
In force
44 min
Issued by
NWS Detroit, MI
Area
Whole counties

Counties Genesee County, MI, Livingston County, MI, Shiawassee County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:48 PM EDTHail 0.75Cohoctah, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS53 KDTX 022248
SVRDTX
MIC049-093-155-022330-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
646 PM EDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 730 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF CONWAY TOWNSHIP...OR 13
  MILES NORTHWEST OF HOWELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYRON....GAINES AT 700 PM EDT
  COHOCTAH AT 705 PM EDT
  LINDEN...TYRONE TOWNSHIP AT 715 PM EDT
  FENTON AT 720 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

STRUBLE GROVER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:07 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 2, 3:07 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
307 PM EDT WED AUG 2 2000

MAIN FOCUS LIES WITH STORM POTENTIAL FOR TONIGHT. COLD
FRONT...CURRENTLY ALIGNED FROM ALPENA TO MILWAUKEE...WILL CONTINUE
TO MOVE THROUGH LOWER MICHIGAN THIS EVENING. 88D INDICATING AREA OF
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE FRONT MOVING EAST
THROUGH NORTHERN LOWER...EXPECTED TO AFFECT SAGINAW BAY AND NORTHERN
COUNTIES IN CWA LATER THROUGH THIS EVENING. FRONT IS PROGGED TO BE
THROUGH CWA AROUND 06Z...THOUGH ETA IS A FEW HOURS SLOWER WITH THE
FRONTS PROGRESSION.

COMPETING FACTORS FOR STORM POTENTIAL THIS AFTERNOON MAKE FOR AN
INTERESTING FORECAST. BEST UVV ASSOCIATED WITH VORT MAX WILL
CONTINUE TO SLIDE THROUGH SOUTHERN PART OF CWA THIS AFTERNOON AND
EVENING. 250 JETLET WILL ALSO PLACE SOUTHERN CWA IN RIGHT ENTRANCE
REGION...AIDING THE 700 MB OMEGA. HOWEVER...ONLY THE TIP OF THE
THUMB HAS SEEN MUCH SUN TODAY...TEMPS IN SOUTHERN CWA HAVE ONLY
REACHED THE LOWER TO MID 70S. SURFACE DEWPOINTS EXPECTED TO REMAIN
AROUND 70 UNTIL FROPA. MOISTURE WILL DECREASE QUICKLY AS THE FRONT
PASSES...ESPECIALLY IN THE MID AND UPPER LEVELS. WEAK THETA E RIDGE
IN PLACE AHEAD OF FRONT WILL ALSO MOVE OUT OF CWA WITH FROPA. BEST
CHANCE OF SEVERE CURRENTLY APPEARS TO BE WITH THE LINE MOVING
THROUGH NORTHERN LOWER. IT IS BECOMING MORE ORGANIZED AND CELLS ARE
CONTINUING TO DEVELOP ON ITS SOUTHERN END. EXPECT THIS TREND TO
CONTINUE AS THE LINE MOVES THROUGH AREA THAT HAS SEEN THE MOST SOLAR
HEATING THIS AFTERNOON. BUT AGAIN...BEST DYNAMICAL SUPPORT FURTHER
TO THE SOUTH...HOLDING THE POSSIBILITY THAT NEW CELLS COULD DEVELOP
AS AREA OF CLOUDS IN THE SOUTHERN COUNTIES MOVES OUT OF THE
AREA...THOUGH THIS POSSIBILITY LESSENS AS THE SUN GOES DOWN.

CONSIDERED POSSIBILITY OF PRECIPITATION TOMORROW AFTERNOON IN
SOUTHERN COUNTIES. HOWEVER...CHANCE FOR PRECIPITATION NOT LOOKING
GOOD. THE MID AND UPPER LEVELS BECOME EXTREMELY DRY. THE CWA WILL
ALSO HAVE A HEALTHY CAP AROUND 700 MB THROUGH MOST OF THE AFTERNOON.
SHOULD BE ENOUGH LOW LEVEL MOISTURE TO KEEP LOW CLOUDS/POP CU BUT
WILL REMOVE MENTION OF POPS FOR THE SOUTHERN COUNTIES FOR TOMORROW.

EXTENDED...FEW CHANGES TO THE EXTENDED. MAIN FOCUS LIES IN THE
TIMING OF PRECIPITATION FOR THE WEEKEND. MRF REPLACES 500 MB TROUGH
WITH MORE ZONAL FLOW THIS WEEKEND. BEST MOISTURE HELD TO OUR NORTH
WITH UPPER LEVEL SHORTWAVE. A BIT CONCERNED THAT THIS PRECIPITATION
COULD TRACK INTO CWA LATE SATURDAY. NORTHWEST TO SOUTHEAST
ORIENTATED THICKNESSES FAVORABLE FOR SUCH MOVEMENT. HOWEVER...700
HEIGHTS AND 850 WINDS COUNTER THIS POSSIBILITY. MRF IS ALSO SLOWING
THE UPPER LEVEL SUPPORT OF SURFACE DISTURBANCE. ETAXX IN GOOD
AGREEMENT WITH THIS SOLUTION. NCEP ENSEMBLES LOOKING FAIRLY STABLE
WITH THE WEEKEND SOLUTIONS...WITH 500 MB SHORTWAVE RIDGING OVER THE
REGION FOR SATURDAY. CANADIAN HOLDS UPPER LEVEL SUPPORT OF SURFACE
FEATURE FURTHER NORTH...DEVELOPING A STRONGER LOW THAN INDICATED IN
THE OTHER MODELS JUST SOUTH OF HUDSON BAY. GIVEN THESE FACTORS WILL
KEEP SATURDAY DRY. ZONAL UPPER LEVEL FLOW WILL GIVE WAY TO RIDGING
OVER THE PLAINS BY MIDWEEK...OFFERING UPPER LEVEL SUPPORT TO SURFACE
HIGH PROGGED TO AFFECT REGION TUESDAY AND WEDNESDAY.

.DTX...NONE.

GROVER FIGURSKEY

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:44 AM EDTSevere Thunderstorm WarningDTXGenesee46 min
Aug 2, 8:59 AM EDTSevere Thunderstorm WarningDTXSaint Clair31 min
Aug 2, 2:55 PM EDTSevere Thunderstorm WarningDTXBay, Midland65 min
Aug 2, 4:03 PM EDTSevere Thunderstorm WarningDTXBay, Midland57 min
Aug 2, 5:16 PM EDTSevere Thunderstorm WarningDTXHuron44 min
Aug 2, 6:32 PM EDTSevere Thunderstorm WarningDTXSanilac28 min
Aug 2, 6:36 PM EDTSevere Thunderstorm WarningDTXLenawee54 min
Aug 2, 7:35 PM EDTSevere Thunderstorm WarningDTXLenawee40 min
Aug 2, 7:46 PM EDTSevere Thunderstorm WarningDTXMonroe44 min
Aug 2, 7:52 PM EDTSevere Thunderstorm WarningDTXLivingston38 min
Aug 2, 7:59 PM EDTSevere Thunderstorm WarningDTXLapeer, Macomb, Saint Clair61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.